Stopping AED treatment
Most researchers and physicians are loathe to remove an epileptic from medication once the regime has begun. Yet, new evidence shows that those with well-controlled epilepsy are far less likely to experience adverse effects if taken off their AEDs than was once thought.
Those patients most at risk of seizures after AED withdrawal are those whose seizures were poorly controlled by the drug treatment. Also, although there is an initial risk of recurring seizures - usually within the first two years - after that, the risk is the same for those who’ve stopped compared with those who continue to take AEDs (Epilepsia, 1996; 37: 1043-50).
Some physicians believe that the answer to AED-induced seizures is a simple change of medication. But the evidence shows that this may be a false hope. A recent meta-analysis of all randomised placebo-controlled studies, involving six AEDs - gabapentin, lamotrigine, tiagabine, topiramate, vigabatrin and zonisamide - concluded that none was more effective than any other as a second-line therapy in those with recurring seizures (BMJ, 1996; 313: 1169-74).
In some instances, the better solution might be to investigate the possibility of stopping antiepileptic drug therapy altogether. In adults, several factors can help to determine whether drugs can be successfully withdrawn. If your neurological examination, EEG readings following treatment and neuroimaging are all normal, and if you are of normal intelligence and have suffered from only one type of seizure, you may be a good candidate for successful drug withdrawal (Neurology, 1996; 46: 600-2). Indeed, for these patients, seizures only recur in 25 per cent. But the rate of relapse will double for those who have abnormal test readings or more than one type of seizure (Lancet, 1991; 337: 1175-80).
Certainly, it’s vital that you thoroughly discuss with your doctor the risk of relapse and the benefits of discontinuing AEDs. But, according to a review update looking into the current management of epilepsy, AED treatment can be discontinued if the patient has been seizure-free for two to three years (N Engl J Med, 1994; 330: 1407-10; Hong Kong Pract, 2001; 23: 246-250).
This information is particularly important for parents whose children have been diagnosed with epilepsy. In these cases, the decision to medicate or not is often agonising. Nevertheless, the evidence shows that children who suffer their first-ever epileptic seizure are no worse off for delaying treatment until they’ve had another episode.
In a study that followed the progress of 479 children who’d had two or more seizures, those who were treated immediately after the first seizure suffered a second one nearly 15 months later whereas those whose treatment was delayed had their second seizure after just over four months (Neurology, 1996; 46: 41-4).
Although immediate treatment might stave off the second seizure for a few months, the researchers finally concluded that a treatment delay will not adversely affect the chances of controlling the seizures later on or affect the chances of possible remission as the child grows older. Doctors and parents who insist on drug treatment immediately after the very first attack will never truly know what the outcome would have been without the drugs. Given the emerging evidence that drug therapy itself can produce seizures, a watch-and-wait policy may be a preferable route.
Another way to avoid AED-induced seizures is to obtain a correct diagnosis. Epilepsy should not be diagnosed on the basis of a solitary seizure. The evidence suggests only about one-quarter of people who suffer a single seizure are likely to have a recurrence within three years (Schroeder SA et al. Current Medical Diagnosis & Treatment, Norwalk, CN: Appleton & Lange, 1989: 611-5).